Alert archive / Oklahoma / Tornado Warnings in 1992

Tornado Warning 38, NWS Norman, OK

September 2, 1992Carter County, Jefferson County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 2, 1992, 8:10 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 2, 1992, 8:10 PM CDT (01:10 UTC)
Expired
Sep 2, 1992, 9:00 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carter County, OK, Jefferson County, OK

What was reported inside it

TimeReportWhereRemark
Sep 2, 8:15 PM CDTHail 0.88Carter, OK
Sep 2, 8:25 PM CDTHail 0.75Jefferson, OK
Sep 2, 8:45 PM CDTHail 0.75Jefferson, OK
Sep 2, 8:59 PM CDTHail 0.75Carter, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1992-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1992-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 030112
TOROKC
OKC019-067-030200-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
810 PM CDT WED SEP 2 1992

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHWESTERN CARTER

IN SOUTHWESTERN OKLAHOMA
     EASTERN JEFFERSON

INCLUDING THE FOLLOWING LOCATIONS
     CORNISH...HEALDTON...RINGLING...WILSON AND WIRT

AT 810 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A DEVELOPING TORNADO 5 MILES SOUTHWEST OF RINGLING MOVING EAST AT 20
MPH. THE STORM PRODUCING THE DEVELOPING TORNADO IS ALSO CAPABLE OF
PRODUCING HAIL LARGER TH2AN BASEBALLS. PROPLE IN RINGLING AND CORNISH
SHOULD MOVE TO A SAFE PLACE AT THIS TIME. 

YOU MUST TAKE COVER IMMEDIATELY AS THIS STORM APPROACHES.


LAT...LON 3407  9733 3408  9774 3428  9772 3428  9733

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 2, 2:50 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 2, 2:50 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
250 PM CDT WED SEP 2 1992

SFC ANALYSIS INDICATES WK MESO LOW HAS FORMED S OF GAG ALG TROF RUNNING
FM P28-LTS. OTHR FTR OF INTEREST IS OUTFLOW BNDRY WHICH XTNDS FM LOW
SEWD. WSR-88D INDICATES FINE LN OUTFLOW BNDRY LIES NR SEILING-BLANCHARD-
SULPHUR LN AND HAS NOW BCM STNRY. AMS HAS STABILIZED N OF BNDRY AND W OF
TROF. BTWN THESE FTRS LIS HAVE FALLEN TO ARND MINUS 10 WTH MCONV
MAXIMIZED E OF MESO LOW AND ALG OUTFLO ACCRDG TO ADAP/MAPS ANALYSES.
STG STMS RMN ALG OUTFLO BNDRY IN SERN OK WHL FURTHER W ALG BNDRY AND
TROF LOW-LVLS RMN CAPPED. ADAP CAP STRNGTH HAS FALLEN BELOW 2 DEG ACRS
SWRN OK/NW TX AND ANTICIPATE STMS TO FIRE AT ANYTIME. LRG CAP AND STG
WND FLDS WL RESULT IN A FEW SVR STMS. PROFILERS 88D VWP SUG SOM POTL FOR
MESOCYCLONE FORMATION AS WELL...ESP VCNTY OUTFLO BNDRY.

XPCT TROF TO GRDLY MOV INTO SC OK BFR STALLING ERLY THU MRNG AS WK S/W
SWEEPS ACRS RGN FM NW. TROF WL BCM MOR DIFFUS ON THU AND S/W WL BE PAST
AREA SO WL CONT LOW POPS ONLY ACRS SERN OK ZNS. AS TROF WASHES OUT LATE
THU INTO FRI LOW LVL MSTR SHUD SPRD BACK WWD ACRS AREA. ATTM WL KEEP
POPS BLO 20 PCT MOST OF 3RD-4TH PDS DUE TO LACK OF BNDRY LYR CONV AND WK
UPR FORCING. ONLY EXCEPTIONS WL IN SE DURG THU EVNG AND IN NW LATE FRI
AFTN WHEN NEXT WV LIFTS OUT OUT OF ROCKIES.

HIEST POPS FCST SE TNGT ALG WTH MENTION OF HVY RAFL IN ZNS. TEMPS WL BE
HIGHLY DEPENDENT UOPN POSN OF TROF/DRY AIR AND GUID VALUES SEEM IN THE
BALLPARK XCPT FOR MAXES WHICH SEEM TO WARM.  ..16..

PRELIM NUMS...
GAG 58/90/63/91 0002  PNC 65/90/69/91 3111  HBR 64/91/67/91 4111
OKC 68/91/69/91 4111  SPS 68/96/69/95 4111  DUA 69/91/69/91 7221

.OK...NONE
.TX...NONE

In the hours before

Special weather statement, Sep 2, 5:59 PM CDT, 2 hours 11 minutes before
TXZ076-077-022400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
600 PM CDT WED SEP 2 1992

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM TONIGHT FOR
THE NORTH CENTRAL TEXAS COUNTIES OF ARCHER...BAYLOR...WILBARGER...
JACK...CLAY...MONTAGUE...WICHITA. THE WATCH INCLUDES COTTON COUNTY OF
SOUTHCENTRAL OKLAHOMA...

AT 555 PM THE WICHITA FALLS RADAR SHOWED SCATTERED STRONG THUNDERSTORMS...
SOME SEVERE...IN CENTRAL OKLAHOMA TO THE SOUTHEAST OF OKLAHOMA CITY.
OTHER VERY LIGHT SHOWERS HAVE DEVELOPED TO THE WEST OF ALTUS.
MOVEMENT OF SHOWERS AND THUNDERSTORMS WAS EAST AT 30 MPH.

NO PRECIPITATION WAS INDICATED OVER NORTH CENTRAL TEXAS AT 555 PM...HOWEVER
THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP WITH THE APPROACH
OF AN UPPER LEVEL DISTURBANCE FROM THE NORTHWEST.
Special weather statement, Sep 2, 6:58 PM CDT, 1 hour 12 minutes before
TXZ076-077-030055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
655 PM CDT WED SEP 2 1992

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM TONIGHT FOR
THE NORTH CENTRAL TEXAS COUNTIES OF ARCHER...BAYLOR...WILBARGER...
JACK...CLAY...MONTAGUE...WICHITA. THE WATCH INCLUDES COTTON COUNTY OF
SOUTHCENTRAL OKLAHOMA...

AT 650 PM THE WICHITA FALLS RADAR SHOWED SCATTERED STRONG THUNDERSTORMS...
SOME SEVERE...IN CENTRAL OKLAHOMA BETWEEN OKLAHOMA CITY AND ARDMORE.
OTHER VERY LIGHT SHOWERS WERE TO THE WEST OF ALTUS. THE ONLY ACTIVITY IN
NORTH TEXAS WAS A FEW VERY LIGHT SHOWERS ON THE WILBARGER...FOARD...AND
HARDEMAN COUNTY LINES TO THE WEST OF VERNON.

MOVEMENT OF ALLj SHOWERS AND THUNDERSTORMS WAS EAST...SOUTHEAST AT 25 MPH.
Local storm report, Sep 2, 7:09 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
710 PM CDT WED SEP 02 1992

TIME(CDT)/DATE               COUNTY            REPORT

703 PM                      MC CLAIN          4 INCH DIA HAIL IN
                                              ROSEDALE.
530 PM                      MC CLAIN          QUARTER SIZE HAIL 2 EAST
                                              OF COLE.

620 PM                      E MCCLAIN         TENNIS BALL SIZE HAIL 1
                                              MILE SOUTH OF PURCELL.

622 PM                      S CLEVELAND       BASEBALL SIZE HAIL AT
                                              LEXINGTON

330 PM          p            CHOCTAW           DIME SIZED HAIL 10 MILES
                                              SOUTH OF ANTLERS.
Local storm report, Sep 2, 7:34 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
7 35 PM CDT WED SEP 02 1992

TIME(CDT)/DATE               COUNTY            REPORT

7 35 PM   /2ND               GARVIN            1 S STRATFORD
                                               NICKEL SIZE HAIL

PURPURA
Special weather statement, Sep 2, 7:51 PM CDT, 19 minutes before
OKZ004>021-TXZ076-077-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
750 PM CDT WED SEP 2 1992

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL AND
SOUTHERN OKLAHOMA...BUT IS CANCELLED FOR SOME WESTERN AND CENTRAL
COUNTIES...

SEVERE THUNDERSTORM WATCH NUMBER 798 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

WASHITA...CUSTER...DEWEY...BLAINE...KINGFISHER...CANADIAN

THE WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE REMAINDER OF THE WATCH
AREA.
Special weather statement, Sep 2, 7:57 PM CDT, 13 minutes before
TXZ076-077-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
800 PM CDT WED SEP 2 1992

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM TONIGHT FOR
THE NORTH CENTRAL TEXAS COUNTIES OF ARCHER...BAYLOR...WILBARGER...
JACK...CLAY...MONTAGUE...WICHITA. THE WATCH INCLUDES COTTON COUNTY OF
SOUTHCENTRAL OKLAHOMA...

AT 755 PM THE WICHITA FALLS RADAR SHOWED STRONG THUNDERSTORMS...SOME
SEVERE...IN SOUTH CENTRAL OKLAHOMA FROM OKLAHOMA CITY...TO EAST OF WAURIKA...
TO ARDMORE...TO LAKE TEXOMA. ACTIVITY IN NORTH TEXAS CONSISTED OF A
DEVELOPNG STRONG SHOWER JUST NORTHWEST OF VERNON IN BAYLOR COUNTY. THIS
SHOWER MAY BECOME A THUNDERSTORM SHORTLY.

MOVEMENT OF ALL SHOWERS AND THUNDERSTORMS WAS EAST...SOUTHEAST AT 25 MPH.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:28 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc77 min
Sep 2, 7:39 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain66 min
Sep 2, 7:56 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson64 min
Sep 2, 7:59 PM CDTTornado WarningOUNGarvin46 min
Sep 2, 8:21 PM CDTSevere Thunderstorm WarningOUNMurray54 min
Sep 2, 8:26 PM CDTSevere Thunderstorm WarningOUNLove, Marshall64 min
Sep 2, 9:29 PM CDTSevere Thunderstorm WarningOUNJefferson, Love, Marshall61 min
Sep 2, 9:29 PM CDTSevere Thunderstorm WarningOUNBryan61 min

Nearby

Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.